Colorado, 2024Wildfire in Colorado, July 31, 2024
July 31, 2024 · NWS BOU · 1 event in 1 county or zone
The Lakeshore Fire began on July 31, 2024 near the Lakeshore Park neighborhood, northeast of Gross Reservoir. The fire triggered evacuations and burned 9 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Lakeshore Fire began on July 31, 2024 near the Lakeshore Park neighborhood, northeast of Gross Reservoir. The fire triggered evacuations and burned 9 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 9:38 AM MST, 1 hour 22 minutes earlier. Its key messages:
- Hot and dry weather continues, with elevated fire weather conditions across the higher terrain today into early this evening.
- Continued hot through early next week with mostly dry conditions Thursday and Saturday. Better chance for precipitation Friday and then again early next week with locally heavy rainfall possible.
Area forecast discussion, Jul 31, 9:38 AM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1038 AM MDT Wed Jul 31 2024
.KEY MESSAGES...
- Hot and dry weather continues, with elevated fire weather
conditions across the higher terrain today into early this
evening.
- Continued hot through early next week with mostly dry conditions
Thursday and Saturday. Better chance for precipitation Friday
and then again early next week with locally heavy rainfall
possible.
&&
.UPDATE...
Issued at 1030 AM MDT Wed Jul 31 2024
The winds have continued to be very light on all of the fires
this morning. Light easterly winds will continue through the rest
of the day over the fires.
The other concern today will be elevated to near critical fire
weather conditions across the eastern plains, east of a line from
Fort Morgan to Simla. Winds have gusted above 30 mph this morning
but the winds are expected to relax this afternoon and turn more
northeasterly. Therefore, Red Flag Warnings were not issued. The
rest of the forecast remains on track.
&&
.SHORT TERM /Today through Tonight/...
Issued at 327 AM MDT Wed Jul 31 2024
It's been a busy overnight due to fires. Overall there has been
some weak convection over the far nern plains where better low
level moisture resides. In addition, the srn portion of an upper
level trough, that is moving across the nrn Rockies, is helping
as well. Appears some of this activity may linger through sunrise.
Meanwhile, the upper level trough will move into the nrn High Plains
later today with mainly dry westerly flow in the mid levels. Thus,
with limited cape and a dry airmass it doesn't appear there will
be any convection this aftn or tonight. At the surface, a cold
front was already moving across the plains this morning. This
front will bring in some minor cooling, however, highs may still
reach the mid to upper 90s over most of nern CO. Meanwhile, HRRR
model shows smoke covering most of the CWA later this morning thru
tonight so expect hazy skies.
&&
.LONG TERM /Thursday through Tuesday/...
Issued at 327 AM MDT Wed Jul 31 2024
Hot temperatures are expected through the period as upper level high
pressure remains over the Rocky Mountain Region. Mostly dry weather
and smoky skies are expected on Thursday with only a few high based
gusty showers and storms over the high country and areas south if I-
70. Some of the hi res models, especially the NAM 3KM, are showing
some stronger convection with heavy rain over portions of the Palmer
divide, while other models such as the HRRR show no QPF. My feeling
is that the stronger convection will stay to the south of our CWA
where better moisture resides. However, will need to keep an eye on
forecast trends for this area over the next 24 hours.
On Friday, models are hinting at some increase in low level moisture
east of the mountains as winds shift to a southeast. This combined
with a weak upper level disturbance moving in from northwest, may
lead to a better chance for afternoon and evening showers and storms
across the forecast area. With PW's ranging between 0.70" to 1.00"
across the Foothills, plains and Palmer Divide, some of the storms
could produce brief moderate to heavy rain.
Precipitation chances and QPF are expected to decrease on Saturday
as drier air behind the upper level disturbance moves into the CWA
from the northwest.
The upper ridge is progged to flatten and elongate Sunday into early
next week. This may allow some subtropical moisture to flow into
Colorado from the southwest. Initially, this should result in an
increase in shower and thunderstorm activity across the high country
with mostly dry conditions on the plains. However, models are
showing the activity spreading onto the plains by early next week as
low level moisture and PW's increase. Consequently, locally heavy
rainfall could be possible with some of the storms.
&&
.AVIATION /12Z TAFS through 12Z Thursday/...
Issued at 517 AM MDT Wed Jul 31 2024
Winds were north at DIA early this morning and should stay in that
general direction thru 18z. By 18z they will become more ENE and
stay that way thru 01z. After 01z they will become more east
and then change to SE by 07z. VFR conditions today and tonight,
however, should see smoke into the area later this morning and
continue thru tonight. Visibility should be 6 miles or above.
&&
.FIRE WEATHER...
Issued at 327 AM MDT Wed Jul 31 2024
Elevated fire conditions will continue across the area today with
low humidity levels and dry conditions. Winds should stay mainly
below Red Flag criteria over the higher terrain. However, if
somewhat stronger mid level flow were to mix down, then winds
could end be slightly stronger than forecast mainly over North
Park, the nrn Foothills and mtn areas north of I-70.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Danielson
SHORT TERM...RPK
LONG TERM...JK
AVIATION...RPK
FIRE WEATHER...RPK/JK
Hazardous weather outlook, Jul 31, 10:08 AM MST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Jul 31 2024
COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Jul 31 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Elevated fire conditions will continue over the higher terrain
today. In addition, there will be elevated fire weather conditions
across the eastern plains as gusts up to 25 mph are possible with
relative humidity as low as 9 percent. Temperatures will be a few
degrees cooler than yesterday. There will be poor air quality due
to smoke in the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Mostly dry conditions with hot temperatures and smoky skies are
expected to continue through Thursday. A few afternoon and evening
storms will be possible with gusty winds being the main threat.
The chance of late day showers and thunderstorms will return to
the forecast area Friday and continue into next week with
temperatures cooling down a bit.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- July 31, 11:00 AM MST to 9:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
The Lakeshore Fire began on July 31, 2024 near the Lakeshore Park neighborhood, northeast of Gross Reservoir. The fire triggered evacuations and burned 7 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197727.